advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Berea, Kentucky, USA:

My daughter, who has type 1 diabetes and uses a pump, has also been diagnosed with a severe anxiety disorder and trichotillomania and is on homebound schooling because of the anxiety disorder. She is rarely sick with viruses, colds or other illnesses which is good, but because of the anxiety her blood sugars are frequently out of control.

Anytime she becomes anxious or agitated about something, she begins a cycle of high blood sugars (250-600 mg/dl [13.9-33.3 mmol/L]) along with moderate to large ketones in the urine, nausea without vomiting, muscle pain and mild shortness of breath for several days. Usually during this time, we increase her basal rates and give large amounts of insulin with injections. However she ends up in the ER where they load her up on fluids and send her home only to go back and be admitted to the hospital and put on an insulin drip. Her endocrinologist says that even with the symptoms mentioned above, she is rarely acidotic and that's why she is usually reluctant to admit her right away.

I am not questioning the endocrinologist, I trust her a great deal, but I am just wondering how common this problem is. Do you have any suggestions or insight? I guess I really just wanted a second opinion.

Answer:

It sounds to me like she needs some serious therapy to work on the anxiety, maybe even some medicine. So pursue that. Secondly, be sure of the insulin pump treatment. Have the pump downloaded and look or missed boluses or intervals with no insulin which can cause problems too. Don't underestimate teens.

LD

DTQ-20030508151119
Original posting 15 May 2003
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.